West Virginia, 2018

Hail in West Virginia, March 17, 2018

March 17, 2018 · NWS RLX · 1 event in 1 county or zone

A frontal boundary was draped across southern West Virginia and Virginia, with a surface wave moving along the boundary during the afternoon and evening of the 17th. Sunshine earlier in the day led to highs in the upper 60s and 70s, which helped fuel thunderstorms near the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A frontal boundary was draped across southern West Virginia and Virginia, with a surface wave moving along the boundary during the afternoon and evening of the 17th. Sunshine earlier in the day led to highs in the upper 60s and 70s, which helped fuel thunderstorms near the front. With strong wind shear, some of these storms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 17, 1:57 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 1:57 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
257 PM EDT Sat Mar 17 2018

.SYNOPSIS...
Low pressure system brings rain and storms across the WV/VA/KY
borders this afternoon and evening. Another system arrives
Monday night through mid week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 230 PM Saturday...

Still expecting thunderstorms to develop under an unstable
atmosphere across the southern portions of the cwa through
tonight. Periods of sunshine were noted on visible satellite
images across Buchanan and Dickenson counties in southwest VA
during the afternoon hours.

Freezing levels around 8500 feet and PWATS around 0.8 inches
will produce periods of small hail with any moderate shower.
Thunderstorms are possible across the south could produce large
hail and gusty winds.

The NAM and RAP13 models show and area of 1000 J/Kg across the
eastern KY into VA under high deep layered shear of around 70
knots. These parameters are enough to produce or sustain strong
updrafts capable to produce large hail and/or damaging winds.

Posted in HWO. Will keep monitoring conditions in the event of
convective initiation take place nearby most unstable areas
across the south.

Conditions will improve tonight, when the warm advection should
shuts down as the center of the weakening sfc low pressure
system moves east across the KY and VA border. Weak boundary
layer winds and clearing spreading from north to south could
allow for areas of fog specially over areas that received rain,
and/or low stratus overnight tonight.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 300 PM Saturday...

Moisture increases across the area again on Monday, with
southeasterly flow developing. Could see a wintry mix or snow
across the mountains Monday night into Tuesday morning, but
elsewhere any precipitation will fall as rain. Low pressure
tracks to our east on Tuesday and much colder air filters in
behind this system. This should all the mountains to change to
all snow by Tuesday afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...

Much colder air across the region for the middle of the week as
a upper trough settles over the Eastern U.S. Snow showers will
be possible across most of the area on Wednesday, but current
thinking is that any accumulations will be only in the
mountains. High pressure will build in for the end of the week,
which should keep us dry through Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 200 AM Saturday...

Radar images show that previous pcpn already moved east of the
area. Although satellite images show some breaks in the sky
mainly across the south, IFR post-precipitation low stratus or
fog will affect CRW and BKW, while MVFR ceilings should slowly
lift at other sites such as HTS and EKN.

Additional isolated showers or storms will be possible
across southeast OH this afternoon.

A sfc low pressure system and an upper level wave will provide
enough instability to produce thunderstorms some strong across
the extreme south portions of WV and southwest VA this afternoon
and evening.

Ceilings should improve across the north through tonight, with
lower clouds lingering across the south. Wind will be fairly
light, turning more N to NW this afternoon and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and level of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    H    H    L
HTS CONSISTENCY  H    H    H    M    H    H    M    M    M    H    M    L
BKW CONSISTENCY  H    H    L    M    M    H    L    L    L    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  M    M    H    M    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
IFR possible in precipitation Monday into Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/SL
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, Mar 17, 3:39 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
439 PM EDT Sat Mar 17 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-025>032-
034-039-040-515>526-182045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
439 PM EDT Sat Mar 17 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024-033-182045-
Dickenson-Buchanan-Mingo-McDowell-
439 PM EDT Sat Mar 17 2018

...SEVERE THUNDERSTORM WATCH 10 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 17, 3:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
449 PM EDT SAT MAR 17 2018

VAZ004-WVZ033-172115-
Buchanan-McDowell-
449 PM EDT SAT MAR 17 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES...

At 448 PM EDT, a strong thunderstorm was located near Jewell Ridge,
or 12 miles north of Richlands, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
War, Cucumber and Jolo.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until midnight EDT for
southwestern Virginia...and southern West Virginia.

LAT...LON 3724 8173 3723 8174 3720 8176 3726 8190
      3735 8184 3728 8147 3725 8148 3726 8150
      3723 8151 3722 8154 3721 8156 3720 8168
TIME...MOT...LOC 2048Z 275DEG 17KT 3727 8182

Kistner

The radar

The Charleston,WV radar (KRLX), 119 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDowell

When
March 17, 4:05 PM EST
Where
McDowell County, 2.15 mi SE of Newhall
Measured
1 in hail
Reported by
Public
Coordinates
37.250, -81.590

One inch hail reported by a resident on Cucumber Creek Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734919.